Caffeine Overdose: Why This Stimulant Isn’t Safe for Kids

The recent death of a 16-year-old boy from a caffeine overdose is both horrible and terrifying, and is just the tip of a very large iceberg. Many adolescents suffer from caffeine toxicity which can manifest itself in nervousness, tremor, rapid heart rate, mild dehydration, low potassium levels, and sometimes, nausea and vomiting.

Caffeine is a stimulant – and that includes stimulating the heart. In overdose it acts like an amphetamine, but is more likely than amphetamine to trigger seizures. While cardiac arrest is relatively rare, some people have rapid heart rates from caffeine and many also have irregular heart rate – palpitations – from caffeine toxicity.

Caffeine also acts like a diuretic – so we make more urine – and it lowers the level of potassium in the blood. In many cases, it may be the low potassium that eventually triggers a cardiac arrest.

There are also additional problems that increase the risk, including:

  • some congenital heart problems
  • problems with heart cells’ electrolyte channels
  • some medicines can interfere with the clearance of caffeine from the body, and some medicines can enhance the effects of caffeine
  • a thickening of the heart muscle called Hypertrophic Obstructive Cardiomyopathy (HOCM)

HOCM can make people more susceptible to cardiac arrest. When we read of a healthy athlete who suddenly collapses on the basketball court or football field, this is often at the top of most doctors’ minds, and caffeine, especially in high doses, can increase the risk to patients with HOCM in several dangerous ways.

Adults with coronary artery disease may not be able to safely keep up the elevated heart rate. There have also been deaths associated with powdered anhydrous caffeine used as a bodybuilding supplement.

Kids shouldn’t be drinking caffeine. They should get more sleep, turn off their devices two hours before bedtime and leave them off all night. It is also important to maintain a regular sleep and wake cycle during the week. Some extra “catch-up” sleep is allowed over the weekend, but not extra “stay-up-late” time. Let’s honor the memory of this young caffeine victim by working to take away sleep deprivation, and then staying away from caffeine.

If you feel your child needs immediate medical attention, call 911 or visit your nearest Urgent Care or Emergency Department.

Marcel J. Casavant, MD
Marcel J. Casavant, MD, is Division Chief of Toxicology at Nationwide Children’s Hospital and a Clinical Professor of Pediatrics and Emergency Medicine at The Ohio State University College of Medicine and a Clinical Professor in the College of Pharmacy. He also is Medical Director of the Central Ohio Poison Center and Director of the Central Ohio Lead Clinic. His clinical interests include the treatment of poisonings in adults and children, particularly heavy metals intoxication. He works extensively with local and state governments developing effective responses to chemical, biological and radiological terrorism, and is Principal Investigator of an HRSA-funded grant to develop Ohio’s three poison centers as a state resource for terrorism response.

Leave a Reply

Your email address will not be published. Required fields are marked *